Oklahoma, 2011

Winter Storm in Oklahoma, January 9, 2011

January 9, 2011 · NWS SHV · 1 event in 1 county or zone

A significant winter storm affected all of Southeast Oklahoma on Sunday, January 9th. This storm system moved out of the Texas Hill Country late on January 8th and moved into the Southern Plains and Lower Mississippi Valley during the day Sunday January 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A significant winter storm affected all of Southeast Oklahoma on Sunday, January 9th. This storm system moved out of the Texas Hill Country late on January 8th and moved into the Southern Plains and Lower Mississippi Valley during the day Sunday January 9th. An area of low pressure at the surface and in the lower levels of the atmosphere developed offshore the Southeast Texas Gulf Coast and remained offshore the Louisiana Gulf Coast during the day of the event. This low pressure system helped to feed moisture into the region from the south. Initially, the lower levels of the atmosphere were very dry, but lift provided by the storm system helped to moisten and cool the lower levels of the atmosphere such that a combination of freezing rain, sleet and snow were the result across all of Southeast Oklahoma. |The transition from freezing rain and sleet to all snow was quick during the morning of January 9th across the region. The storm system exited the region late on January 9th but not before dumping some impressive freezing rain, sleet and snowfall totals across the southern half of the state. Generally, one quarter to one half inch of freezing rain and sleet was reported initially across portions of McCurtain County, Oklahoma with the snow being the predominant precipitation type during late morning of January 9th. Following are some snowfall totals for January 9th across Southeast Oklahoma: 6 inches in Idabel and Battiest, 5 inches in Valliant. There were a few reports of vehicle accidents and isolated power outages from the Winter Storm in McCurtain County as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 9, 3:47 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 9, 3:47 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
347 AM CST SUN JAN 9 2011

.DISCUSSION...
WINTER STORM TRYING TO TAKE SHAPE JUST TO OUR WEST THIS MORNING
AS THIS FORECAST WILL HINGE ON THE EVAPORATIVE COOLING PROCESS
FOR PRECIPITATION TRANSITIONS AS WE GO THROUGH THE DAY.

THERE HAVE BEEN A FEW REPORTS OF SLEET MIXING IN WITH THE RAIN TO
OUR WEST BUT FOR THE MOST PART AS OF 3 AM...PREDOMINANT
PRECIPITATION TYPE HAS BEEN RAIN. TEMPERATURES ARE OBVIOUSLY
COOLER ACROSS OUR NORTHERN ZONES AS WELL AS OUR EASTERN ZONES
COMPARED TO TEMPERATURES TO OUR WEST WHERE THE RAIN IS FALLING AND
THIS WILL PLAY A ROLE ON JUST HOW MUCH SLEET/SNOW ACCUMULATION OUR
AREA WILL SEE TODAY.

DID NOT MAKE ANY CHANGES TO THE WINTER STORM WARNING TODAY THROUGH
THIS EVENING. WHILE MODEL MOS SFC TEMPERATURES ARE TOO COOL ACROSS
OUR WESTERN ZONES THIS MORNING...FEEL LIKE ONCE THE PRECIPITATION
MOVES INTO THE REGION FROM THE WEST...WE SHOULD SEE FALLING
TEMPERATURES THROUGH THE DAY ACROSS THE WEST AND NEAR STEADY TO
SLIGHTLY FALLING TEMPERATURES ACROSS THE NORTH AND EAST. THE NAM
HAS NOW COME IN COLDER THAN THE GFS WHICH IS QUITE A CHANGE FOR
THIS WEATHER PATTERN AS IT HAS BEEN THE WARMER MODEL. THE GFS
NEVER SATURATES THE AIR COLUMN...EVEN WITH MODERATE PRECIPITATION
FALLING IN ITS FORECAST SOUNDINGS SO HAVE DISCOUNTED THIS MODEL
FOR THE FORECAST. INSTEAD HAVE TRENDED TOWARDS A NAM/ECMWF BLEND
FOR PRECIPITATION TYPE AND TRANSITIONS AS WE GO THROUGH THE DAY
INTO THIS EVENING. HAVING SAID THAT...STILL KEEPING A MIX BAG OF
RAIN AND SLEET ACROSS THE I-20 CORRIDOR OF NE TX THIS MORNING WITH
ALL RAIN ACROSS OUR EXTREME SOUTHERN ZONES AND A MIXTURE OF SLEET
AND SNOW ACROSS OUR NORTHERN THIRD FOR THIS MORNING. STILL
CONCERNED WITH FREEZING RAIN CHANCES THROUGHOUT THE DAY ACROSS OUR
EASTERN ZONES WHERE HPC NOW HAS A HIGH RISK OF AT LEAST .25"
ACCUMULATIONS AND WILL HIT THIS HARD IN THE MORNING WSW PRODUCT.
IF THERE HAS BEEN A TREND OVER THE LAST 24 HOURS...IT HAS BEEN FOR
A SLIGHT TRANSITION NORTH FOR THE BEST SNOWFALL ACCUMULATIONS
THROUGH THIS EVENING AND LESS AMOUNTS ALONG THE I-20 CORRIDOR OF
NORTHEAST TEXAS AND NORTHERN LOUISIANA. THIS IS DEPICTED IN THE
MODELS AS WELL AS HPC'S INTERNAL SNOW GRAPHICS. STILL LOOKING LIKE
WE COULD SEE A 4-6" SNOW ALONG A 30 MILE WIDE AREA OF THE INTERSTATE
30 CORRIDOR OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS WITH LESSER
AMOUNTS 2-4" ALONG THE I-20 CORRIDOR OF NE TX AND NORTH OF THE
I-20 CORRIDOR OF NW LA. COULD EASILY SEE EXTREME NORTHERN PORTIONS
OF NW LA...CLOSER TO THE ARKANSAS BORDER SEEING 2-4" THROUGH THIS
EVENING WHILE THE I-20 CORRIDOR ITSELF INCLUDING THE SHREVEPORT
AND BOSSIER CITY AREAS ONLY SEEING AN INCH OR TWO.

SYSTEM EXITS THE REGION THIS EVENING TAKING WITH IT A MAJORITY OF
THE PRECIPITATION AS TEMPERATURES COOL TO BELOW FREEZING OVERNIGHT.
MODEL FORECAST SOUNDINGS SUPPORT A WARMING OF THE 850MB LAYER AS
THE MOISTURE DEPARTS THE AIR COLUMN FROM THE TOP DOWN. HOWEVER...A
COLD NOSE WILL STILL EXIST BELOW THIS 850MB LAYER WITH THE
MOISTURE PROFILE STILL SATURATED BELOW 850MB. WHAT THIS COULD
RESULT IN IS A PERIOD OF FREEZING DRIZZLE LATE TONIGHT THROUGH
EARLY MONDAY AREAWIDE...AND HAVE THUS MADE MENTION OF THIS IN THE
FORECAST PACKAGE. DEPENDING ON IF THIS OCCURS OR NOT...EITHER AN
EXTENSION OF THE WINTER STORM WARNING OR A WINTER WEATHER ADVISORY
MAY BE NEEDED AFTER MIDNIGHT TONIGHT THROUGH EARLY MONDAY MORNING
BUT WILL LET THE CURRENT WARNING PLAY OUT TODAY AND ALLOW THE DAY
SHIFT TO MAKE THE EXTENSION OR ADDITIONAL HEADLINE IF NECESSARY
FOR LATE TONIGHT AND EARLY MONDAY.

MAIN ARCTIC AIRMASS STILL POISED TO PUSH THROUGH THE AREA LATE
MONDAY NIGHT. WHILE IT WILL COME IN DRY...BITTERLY COLD
TEMPERATURES WILL FOLLOW FOR MUCH OF THE WEEK...ESPECIALLY AT
NIGHT WHERE CLEARING SKIES AND A SNOW PACK ACROSS OUR NORTHERN
ZONES WILL ALLOW FOR TEMPERATURES TO FALL WELL INTO THE TEENS. A
WARM UP IS IN STORE FOR THE END OF THE WEEK AS THE SFC HIGH SHIFTS
EAST OF THE REGION ALLOWING FOR A RETURN TO SOUTHERLY WINDS AND
WARMER TEMPERATURES.

THANKS FOR THE COORDINATION THIS MORNING FTW...LZK...HGX.
PRELIMS TO FOLLOW...13.

&&

.AVIATION...
VFR CONDITIONS EXIST ACROSS THE CWA...FOR THE TIME BEING. HOWEVER...
LOW VFR...TEMPO MVFR CIGS...MOVING EAST OF INTERSTATE 35...AND
CONTAINING LIGHT RAIN...AS TEMPS IN THE LOWER TO MID 40S. WITH
DEWPOINTS IN MID 20S...ADDITIONAL COOLING MAY RESULT IN LIGHT SLEET
MIX. CONDITIONS WILL TRANSITION TO MVFR/IFR CIGS MOST OF AREA BTWN
12-15Z AS A SURFACE LOW TRACKS EASTWARD ALONG THE GULF COAST.
COOLING ALOFT WILL ALLOW FOR TRANSITION TO PREDOMINANT SNOW AS MAIN
PCPN TYPE...WITH EXCEPTION OF LFK TERMINAL...WHICH WILL SEE
RAIN...WITH POSSIBLE SLEET MIX. MORNING SLEET SHOULD BE MINIMAL AT
TYR AND GGG TERMINALS...POSSIBLE AT SHV TERMINAL...BUT MORE
PREDOMINANT WITH EVAP COOLING AT MLU...TXK...AND ESPECIALLY ELD
TERMINALS. TRANSITION TO SNOW WITH COOLING ALOFT BY AROUND 18Z
EXPECTED AT TXK AND ELD TERMINALS WITH ACCUMULATIONS ON GROUND
EXPECTED. INTERSTATE 20 CORRIDOR MAY SEE SAME TRANSITION...AND LIGHT
ACCUMULATIONS ON GROUND POSSIBLE...WITH CONDITIONS MORE MARGINAL. AS
DRIER AIR MOVES INTO MID LVLS WITH WRAPAROUND BEGINNING AFTER 0Z
MONDAY...SNOW CRYSTAL GROWTH WILL DIMINISH...AND TRAPPED LOW LVL
MOISTURE IN SUBFREEZING TEMPS MAY CREATE A WINDOW OF OPPORTUNITY FOR
FREEZING DRIZZLE. THIS WOULD BE MOST LIKELY PERIOD FOR AVIATION
CONCERNS...WITH ICING...AND IFR CIGS AND POSSIBLY IFR VSBY COMBINED
HAZARDS TO AIRCRAFT. AS SFC LOW BECOMES CLOSER IN PROXIMITY...E TO
NE WINDS INCREASE TO 10 TO 15 KTS DURG AFTN. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  35  27  38  26  39 / 100  60  20  10   0
MLU  33  31  36  28  39 / 100  80  20  10   0
DEQ  33  25  34  22  34 / 100  70  20  10   0
TXK  33  25  34  23  35 / 100  70  20  10   0
ELD  33  26  34  23  36 / 100  80  20  10   0
TYR  41  26  38  24  37 / 100  50  20  10   0
GGG  38  26  37  26  38 / 100  50  20  10   0
LFK  41  30  42  28  41 / 100  50  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-018-019-021.

OK...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: OKZ077.

TX...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112-124>126-136>138-150-151.

&&

13/07
Hazardous weather outlook, Jan 9, 5:49 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
549 AM CST SUN JAN 9 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-018-019-021-OKZ077-
TXZ096-097-108>112-124>126-136>138-150-151-091800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
NATCHITOCHES-WINN-CALDWELL-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-RUSK-PANOLA-
549 AM CST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A WINTER STORM WARNING REMAINS IN EFFECT TODAY THROUGH MIDNIGHT
TONIGHT.

A STRONG UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE INTO THE
REGION FROM THE WEST TODAY WITH WINTER PRECIPITATION POSSIBLE
ACROSS MUCH OF THE FOUR STATE REGION. THE WINTER PRECIPITATION IS
EXPECTED TO CONTINUE THROUGHOUT THE DAY...BEFORE ENDING FROM WEST
TO EAST LATE THIS EVENING.

THE PRECIPITATION WILL LIKELY FALL IN THE FORM OF SLEET...MIXED
WITH SNOW ACROSS THE NORTHERN HALF OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AND SOUTHERN ARKANSAS LATER THIS MORNING. FURTHER SOUTH
TOWARDS THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND
NORTHWEST LOUISIANA...RAIN WILL BE MIXED WITH SLEET THIS
MORNING...BEFORE CHANGING OVER TO SNOW LATER THIS AFTERNOON INTO
THIS EVENING. ACROSS THE INTERSTATE 20 CORRIDOR OF NORTH CENTRAL
AND NORTHEAST LOUISIANA...THERE WILL BE A POSSIBILITY OF FREEZING
RAIN...MIXED WITH SLEET THROUGHOUT THE DAY WITH SOME SNOW MIXING
IN THIS AFTERNOON AND TONIGHT.

SNOW ACCUMULATIONS OF 4 TO 6 INCHES WITH ISOLATED HIGHER
AMOUNTS WILL BE POSSIBLE ACROSS THE NORTHERN HALF OF NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AS WELL AS SOUTHWEST AND SOUTHERN
ARKANSAS THROUGH TONIGHT. FURTHER SOUTH ALONG THE INTERSTATE 20
CORRIDOR OF NORTHEAST TEXAS...2 TO 4 INCHES OF SNOW WILL BE
POSSIBLE WITH SLEET ACCUMULATIONS NEAR ONE INCH POSSIBLE. FURTHER
EAST NEAR THE INTERSTATE 20 CORRIDOR OF NORTHWEST LOUISIANA...2 TO
4 INCHES OF SNOW WILL BE POSSIBLE...WITH THE HIGHER AMOUNTS
EXPECTED FOR THOSE PORTIONS OF PARISHES CLOSER TO THE ARKANSAS
BORDER...NORTH OF THE INTERSTATE 20 CORRIDOR. FINALLY...ACROSS
NORTHEAST LOUISIANA...FREEZING RAIN AND SLEET ACCUMULATIONS COULD
TOTAL NEAR ONE INCH WITH SNOW TOTALS OF 1 TO 2 INCHES POSSIBLE.

MAIN IMPACT WILL BE ICE AND OR SNOW ACCUMULATION ON BRIDGES
AND OVERPASSES. WIDESPREAD POWER OUTAGES ARE NOT EXPECTED...BUT
SOME BREAKAGE OF TREE LIMBS COULD OCCUR...RESULTING IN ISOLATED
POWER FAILURES...ESPECIALLY IF AREAS OF NORTH CENTRAL AND
NORTHEAST LOUISIANA SEE PERIODS OF LIGHT FREEZING RAIN THROUGHOUT
THE DAY. WHILE THE WINTER STORM SYSTEM IS EXPECTED TO MOVE NORTH
AND EAST OF THE REGION LATE TONIGHT...TAKING MUCH OF THE
PRECIPITATION WITH IT...THERE WILL BE A CHANCE OF LIGHT FREEZING
DRIZZLE ACROSS THE ENTIRE FOUR STATE REGION LATE TONIGHT INTO
EARLY MONDAY. ADDITIONAL ADVISORIES MAY BE NEEDED IF THIS LIGHT
FREEZING DRIZZLE MATERIALIZES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE STORM SYSTEM IS EXPECTED TO BE NORTH AND EAST OF THE REGION BY
MONDAY BUT WITH TEMPERATURES EXPECTED TO FALL BELOW FREEZING LATE
TONIGHT AND REMAIN BELOW FREEZING THROUGH MONDAY MORNING...THERE
WILL BE A POSSIBILITY OF LIGHT FREEZING DRIZZLE THROUGHOUT THE
REGION. THIS COULD RESULT IN HAZARDOUS DRIVING CONDITIONS...ON TOP
OF WHAT LEFT OVER ICE AND SNOW ACCUMULATION THE REGION SEES TODAY
INTO THIS EVENING.

.SPOTTER INFORMATION STATEMENT...
CONTINUE TO MONITOR FUTURE UPDATES TO THE WEATHER FORECAST TODAY
AS CONDITIONS WILL LIKELY BEGIN TO DETERIORATE AS WE HEAD INTO
THE AFTERNOON HOURS. CHANGES TO THE FORECAST MAY BECOME NECESSARY
AS THE SYSTEM APPROACHES WHICH COULD IMPACT ICE AND SNOW AMOUNTS
ACROSS THE REGION.

LAZ017-020-022-TXZ149-152-153-165>167-091800-
SABINE LA-GRANT-LA SALLE-CHEROKEE-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
549 AM CST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THE WINTER STORM...WHICH WILL BE IMPACTING AREAS NORTH OF THE
REGION...WILL LIKELY ONLY PRODUCE RAIN WITH EMBEDDED THUNDERSTORMS
TODAY INTO THIS EVENING FOR THE EXTREME SOUTHERN COUNTIES AND
PARISHES OF DEEP EAST TEXAS AND WEST CENTRAL AND EAST CENTRAL
LOUISIANA. THERE COULD BE PERIODS OF SLEET MIXING IN WITH THE RAIN
AT TIMES TODAY BUT THERE SHOULD BE LITTLE IF ANY ICE ACCUMULATION
EXPECTED.

WHILE THE STORM SYSTEM IS EXPECTED TO MOVE NORTH AND EAST OF THE
REGION LATE TONIGHT...TAKING MUCH OF THE PRECIPITATION WITH
IT...THERE WILL BE A CHANCE OF LIGHT FREEZING DRIZZLE ACROSS THE
REGION AS TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING LATE
TONIGHT. ADDITIONAL ADVISORIES MAY BE NEEDED IF THIS LIGHT
FREEZING DRIZZLE MATERIALIZES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE STORM SYSTEM WILL BE NORTH AND EAST OF THE REGION BY MONDAY
BUT WITH TEMPERATURES EXPECTED TO FALL BELOW FREEZING LATE TONIGHT
AND REMAIN BELOW FREEZING THROUGH MONDAY MORNING...THERE WILL BE A
POSSIBILITY OF LIGHT FREEZING DRIZZLE THROUGHOUT THE REGION. THIS
COULD RESULT IN HAZARDOUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
CONTINUE TO MONITOR FUTURE UPDATES TO THE WEATHER FORECAST TODAY
AS A SLIGHT CHANGE IN THE TRACK OF THE STORM SYSTEM COULD DRAW
COLDER AIR INTO THE REGION...WHICH WOULD RESULT IN MORE IN THE
WAY OF WINTER PRECIPITATION ACROSS THE REGION.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, McCurtain

When
January 9, 7:00 AM CST to 11:45 PM CST
Where
McCurtain forecast zone
Reported by
Emergency Manager
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267084.